Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 261, NWS Bismarck, ND

August 13, 20205 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 13, 2020, 11:43 PM MDT for 5 counties in North Dakota. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2020, 11:43 PM MDT (05:43 UTC)
Expired
Aug 14, 2020, 12:45 AM MDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 183 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 11:43 PM MDTTSTM WND GST 593 Wsw Buffalo Springs, NDPEAK GUST AT BOWMAN AIRPORT. SUSTAINED WINDS OF 46 MPH.
Aug 14, 12:17 AM MDTTSTM WND GST 758 Sw Havelock, NDALSO QUARTER SIZE HAIL.
Aug 14, 12:40 AM MDTHAIL 14 N Hettinger, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1198 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2203 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WUUS53 KBIS 140543
SVRBIS
NDC001-011-041-087-089-140645-
/O.NEW.KBIS.SV.W.0261.200814T0543Z-200814T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1143 PM MDT Thu Aug 13 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Eastern Bowman County in southwestern North Dakota...
  Hettinger County in southwestern North Dakota...
  Slope County in southwestern North Dakota...
  Southwestern Stark County in southwestern North Dakota...
  Adams County in southwestern North Dakota...

* Until 1245 AM MDT.

* At 1143 PM MDT, severe thunderstorms were located along a line
  extending from 7 miles north of Amidon to 12 miles northeast of
  Bowman to 11 miles northeast of Ludlow, moving east at 45 mph.

  HAZARD...70 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Severe thunderstorms will be near...
  Reeder around 1210 AM MDT.
  Hettinger around 1225 AM MDT.
  Regent around 1230 AM MDT.
  Mott around 1245 AM MDT.

Other locations impacted by these severe thunderstorms include Bowman
Haley Dam, Bucyrus, Schefield, Griffin, Buffalo Springs, Havelock,
Lefor and Gascoyne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4595 10360 4660 10370 4663 10349 4663 10323
      4667 10323 4679 10244 4665 10238 4595 10226
TIME...MOT...LOC 0543Z 256DEG 38KT 4659 10333 4633 10325 4598 10329 

HAIL...1.25IN
WIND...70MPH
 
$$

MJONES
2 follow-up statements
554 
WWUS53 KBIS 140559
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1159 PM MDT Thu Aug 13 2020

NDC001-011-041-087-089-140645-
/O.CON.KBIS.SV.W.0261.000000T0000Z-200814T0645Z/
Bowman ND-Hettinger ND-Slope ND-Stark ND-Adams ND-
1159 PM MDT Thu Aug 13 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT
FOR EASTERN BOWMAN...HETTINGER...EASTERN SLOPE...SOUTHWESTERN STARK
AND ADAMS COUNTIES...

At 1159 PM MDT, severe thunderstorms were located along a line
extending from 11 miles northwest of New England to 15 miles
northeast of Scranton to 8 miles southwest of Reeder, moving east at
45 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

These severe storms will be near...
  New England around 1210 AM MDT.
  Hettinger around 1225 AM MDT.
  Regent around 1230 AM MDT.
  Mott around 1240 AM MDT.

Other locations impacted by these severe thunderstorms include Bowman
Haley Dam, Bucyrus, Schefield, Buffalo Springs, Havelock, Lefor and
Gascoyne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4595 10339 4628 10340 4662 10341 4663 10323
      4667 10323 4679 10244 4665 10238 4595 10226
TIME...MOT...LOC 0559Z 254DEG 38KT 4661 10309 4634 10297 4600 10305 

HAIL...1.75IN
WIND...70MPH
 
$$

MJONES
895 
WWUS53 KBIS 140629
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1229 AM MDT Fri Aug 14 2020

NDC011-140638-
/O.CAN.KBIS.SV.W.0261.000000T0000Z-200814T0645Z/
Bowman ND-
1229 AM MDT Fri Aug 14 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOWMAN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 AM MDT for
southwestern North Dakota.

LAT...LON 4595 10300 4615 10300 4662 10294 4672 10290
      4679 10244 4665 10238 4595 10226
TIME...MOT...LOC 0628Z 256DEG 38KT 4668 10267 4641 10255 4607 10264 

$$

NDC001-041-087-089-140645-
/O.CON.KBIS.SV.W.0261.000000T0000Z-200814T0645Z/
Hettinger ND-Slope ND-Stark ND-Adams ND-
1229 AM MDT Fri Aug 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT
FOR HETTINGER...SOUTHEASTERN SLOPE...SOUTH CENTRAL STARK AND ADAMS
COUNTIES...

At 1228 AM MDT, severe thunderstorms were located along a line
extending from 13 miles south of Gladstone to Regent to 4 miles north
of Hettinger, moving east at 45 mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and golf ball size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

These severe storms will be near...
  Mott around 1245 AM MDT.

Other locations impacted by these severe thunderstorms include
Bucyrus, Schefield, Havelock and Lefor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4595 10300 4615 10300 4662 10294 4672 10290
      4679 10244 4665 10238 4595 10226
TIME...MOT...LOC 0628Z 256DEG 38KT 4668 10267 4641 10255 4607 10264 

HAIL...1.75IN
WIND...80MPH
 
$$

MJONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 11:26 PM MDT, 17 minutes earlier.

Area forecast discussion, Aug 13, 11:26 PM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1226 AM CDT Fri Aug 14 2020

.UPDATE...
Issued at 1220 AM CDT Fri Aug 14 2020

Updated to increases pops over the southern part of the forecast
area. Severe weather is expected over the south overnight.

UPDATE Issued at 1011 PM CDT Thu Aug 13 2020

Scattered showers and a few thunderstorms continue to increase in
coverage across south central Montana, with the approaching
midlevel shortwave trough visible on water vapor imagery.
Convection is getting close to the southeast corner of the
forecast area, where we're pretty much playing a waiting game for
storms to begin strengthening as the low-level jet increases. The
00 UTC HREF puts down a swath of modest UH tracks through the
southwest and south central, in agreement with the latest high-res
models that push strong convection through the southern portions
of the forecast area beginning around/after midnight and ending up
in the southern James River Valley tomorrow morning.

Bismarck 00 UTC RAOB shows DCAPE of 1250 J/kg (a bit higher than
expected) and midlevel lapse rates of 7.9 C/km, with only a
marginal cap in place. Will be doing a special launch in a few
hours to get a better idea of the environment in south central ND
for the overnight and early morning hours, especially to see what
kind of cap is still there to determine potential for winds mixing
down. Timing remains the same from previous updates, but thinking
that we really won't know what kind of wind is making it to the
surface until it's actually happening. SPC did add in hatched area
for hail with their 1 UTC update, so increased hail size to 2
inches in our messaging, which is certainly a possibility if we
can get a few storms to remain discrete.

Added in slight pops in Dickey County for the next 2 hours to
account for a lone thunderstorm across the state line in Brown
County, SD. Otherwise no major changes to the forecast with this
update.

UPDATE Issued at 650 PM CDT Thu Aug 13 2020

A few showers are ongoing across south central Montana, with the
closest rain observation at Miles City, but the nearest
thunderstorm (and it's quite weak) is northwest of Billings. There
are a few light radar reflectivities across west central ND, but
with such large dew point depressions and high cloud bases we're
pretty confident no precipitation is reaching the ground.

Not much has changed in thinking for convection tonight - still
awaiting the shortwave trough later tonight, with the surface low
that is expected to track into western SD currently located in
northwest Wyoming. Latest high-res models have showers and
thunderstorms crossing into southwest North Dakota around 04 UTC,
increasing in strength as they move east into an environment with
higher instability. Previous discussion on CIN limiting convection
west of the Missouri still stands. No major changes to the
forecast with this update.

&&

.SHORT TERM...(This evening through Friday)
Issued at 226 PM CDT Thu Aug 13 2020

Confidence is increasing for a round of thunderstorms tonight
into Friday morning, some being severe. spreading from southwest
into eastern North Dakota late this evening through Friday
morning. Confidence is also increasing for late afternoon/early
evening convection to remain east of the James River Valley. we
did include just a slight chance of storms over eastern parts of
Dickey and Lamoure counties early this evening, but that will
quickly move east. Attention then turns to the west.

A strong shortwave trough with a 80 knot upper level jet tracking
from southwest MT into the northern high plains tonight will
provide strong forcing for ascent, while also increasing easterly
850 mb winds and theta-e advection over the area. A surface low is
forecast to track from northeast WY into western SD and deepen
overnight. As the low-level jet increases, conditions will become
more supportive for convection tracking across southern North
Dakota. The storm mode looks messy with probably a better chance
of bowing segments capable of producing strong hail and then
damaging winds as they grow upscale. There are also some
indications that a few of the storms could remain supercellular in
nature, which may yield a higher risk of large hail, along with
strong damaging winds.

There are some limiting factors. The first being the amount of
MUCIN west of the Missouri, which may limit the extent of damaging
winds actually reaching the surface. Less CIN east of the Missouri
would potentially allow the stronger winds to more easily mix down
to the surface, especially given the increased instability over
the far south central into the James River Valley early Friday
morning. Forecast DCAPE is not great (tops out around 1000j/kg)
based on local studies, this may also limit the extent of winds
reaching the surface.

Overall, we are confident in a round of thunderstroms tracking
across the forecast area late this evening through Friday
morning, and the most likely area for severe storms will be the
southwest and south central. We think there will be some severe
reports. The question is whether it will be spotty reports, or
possibly a more significant severe event. Both options are
possible, and it may not be determined until convection is closer
to initiation.

Convection tracks east of the James River Valley Friday morning,
then clears and dries from west to east.

.LONG TERM...(Friday night through Thursday)
Issued at 226 PM CDT Thu Aug 13 2020

Mainly quiet weather is expected through the long term period.

Strong upper level ridging will remain west of the region through
the middle of next week.

At the surface, high pressure will be in control over the Northern
Plains through the weekend. Expect clear to partly cloudy skies with
daytime highs ranging from the 70s north and east, to the 80s south
and west.

As we head into mid to late week, there are some discrepancies
whether or not the ridge starts to break down. It does appear that
as we warm mid to late week, the risk of some diurnally drive
thunderstorms may increase, and if we start to see some impulses
work through the mean ridge, this could also produce a few
thunderstorms. However, the weekend and early next week appear
quiet at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday evening)
Issued at 1220 AM CDT Fri Aug 14 2020

A complex of thunderstorms in southeast Montana will push across
the forecast area overnight. KDIK/KBIS/KJMS are mostly likely to
be affected by storms and some will be severe. Storms also at
KXWA and KMOT but sub-severe. Thunderstorms will end in western
ND by 14/15Z, central ND by 14/18Z, and KJMS by 14/21Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JPM
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...JPM
Hazardous weather outlook, Aug 13, 11:18 PM MDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1218 AM CDT Fri Aug 14 2020

NDZ001>005-009>013-017>019-021>023-031-032-150530-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-
Golden Valley-Billings-
1218 AM CDT Fri Aug 14 2020 /1118 PM MDT Thu Aug 13 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are likely tonight into Friday morning. Some storms
may be strong with wind gusts as high as 45 mph and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Call reports in to the National Weather Service at 701-223-4582 or
post them to our social media pages.

NDZ020-033>035-040>046-150530-
Oliver-Stark-Morton-Burleigh-Slope-Hettinger-Grant-Bowman-Adams-
Sioux-Emmons-
1218 AM CDT Fri Aug 14 2020 /1118 PM MDT Thu Aug 13 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms overnight into Friday morning. Some of these storms
will be severe with damaging winds as high as 75 mph and hail up
to 2 inches in diameter.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Call reports in to the National Weather Service at 701-223-4582 or
post them to our social media pages.

NDZ025-036-037-047-048-050-051-150530-
Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
1218 AM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Thunderstorms overnight into Friday morning. Some of these storms
will be severe with damaging winds as high as 75 mph and hail up
to 2 inches in diameter.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Severe thunderstorms are possible early Friday morning.
Thereafter, the probability for widespread hazardous weather is
low.

.SPOTTER INFORMATION STATEMENT...

Call reports in to the National Weather Service at 701-223-4582 or
post them to our social media pages.

JP Martin

In the hours before

Local storm report, Aug 13, 11:15 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1215 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     TSTM WND GST     7 WNW SUNSET BUTTE      46.18N 103.95W
08/14/2020  E70 MPH          BOWMAN             ND   EMERGENCY MNGR

&&

AJ
Local storm report, Aug 13, 11:20 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1220 AM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND GST     3 NW SUNSET BUTTE       46.17N 103.85W
08/14/2020  M66 MPH          BOWMAN             ND   MESONET

            SUNNY SLOPE NDAWN SITE RECORDED A 66 MPH
            WIND GUST.

&&

AJ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 10:50 PM MDTSevere Thunderstorm WarningBISBowman, Slope55 min
Aug 14, 12:42 AM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Morton, Sioux63 min
Aug 14, 1:18 AM MDTSevere Thunderstorm WarningBISAdams42 min
Aug 14, 1:48 AM MDTSevere Thunderstorm WarningBISGrant42 min
Aug 14, 3:24 AM MDTDense Fog AdvisoryBISDickey, Foster, LaMoure, Pierce, Rolette, Stutsman and 1 more4 hr
Aug 14, 3:26 AM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux64 min
Aug 14, 3:41 AM MDTSevere Thunderstorm WarningBISEmmons, Logan64 min
Aug 14, 4:02 AM MDTSevere Thunderstorm WarningBISGrant, Morton, Sioux58 min
Aug 14, 4:33 AM MDTSevere Thunderstorm WarningBISLogan, Stutsman57 min
Aug 14, 4:46 AM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton, Sioux59 min
Aug 14, 5:18 AM MDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman57 min
Aug 14, 5:34 AM MDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan41 min
Aug 14, 6:55 AM MDTSpecial Weather StatementBISDickey, LaMoure, McIntosh, Stutsman50 min
Aug 14, 7:47 AM MDTSpecial Weather StatementBISLaMoure28 min
Aug 14, 3:24 PM MDTSpecial Weather StatementBISRenville51 min
Aug 14, 4:01 PM MDTSpecial Weather StatementBISRenville29 min
Aug 14, 4:28 PM MDTSevere Thunderstorm WarningBISBottineau, Renville62 min
Aug 14, 5:19 PM MDTSevere Thunderstorm WarningBISMcHenry, Ward56 min
Aug 14, 5:34 PM MDTSevere Thunderstorm WarningBISMcHenry, McLean, Ward56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.